Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 377, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 13, 2008, 11:46 AM CDT for Cherokee County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2008, 11:46 AM CDT (16:46 UTC)
- Expired
- Jul 13, 2008, 12:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 82 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 921 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 131646
SVRBMX
ALC019-131715-
/O.NEW.KBMX.SV.W.0377.080713T1646Z-080713T1715Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1146 AM CDT SUN JUL 13 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CHEROKEE COUNTY IN NORTHEAST ALABAMA...
THIS INCLUDES THE CITY OF CEDAR BLUFF...
* UNTIL 1215 PM CDT
* AT 1143 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GAYLESVILLE...OR 7 MILES NORTH OF CEDAR BLUFF...AND MOVING
SOUTHEAST AT 21 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES NORTHEAST OF CEDAR BLUFF BY 1150 AM CDT...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3431 8546 3410 8547 3427 8571 3438 8566
3438 8564 3440 8562 3439 8561
TIME...MOT...LOC 1646Z 307DEG 18KT 3431 8556
$$
STEFKOVICH1 follow-up statement
000
WWUS54 KBMX 131658
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1157 AM CDT SUN JUL 13 2008
ALC019-131715-
/O.CON.KBMX.SV.W.0377.000000T0000Z-080713T1715Z/
CHEROKEE AL-
1157 AM CDT SUN JUL 13 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR CENTRAL CHEROKEE COUNTY...
AT 1157 AM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
FULLERTON...OR ABOUT 6 MILES NORTHEAST OF CEDAR BLUFF...MOVING
SOUTHEAST AT 21 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WATERHOUSE BY 1210 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3431 8545 3426 8545 3424 8547 3423 8546
3418 8547 3417 8546 3413 8548 3432 8563
3439 8561
TIME...MOT...LOC 1657Z 307DEG 18KT 3428 8551
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 11:00 AM CDT, 46 minutes earlier.
Area forecast discussion, Jul 13, 11:00 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1100 AM CDT SUN JUL 13 2008 .UPDATE...MESOSCALE ANALYSIS. && .MESOSCALE...THROUGH 3 PM. AT 11 AM SEVERAL BOUNDARIES ARE EVIDENT BY CURRENT PRECIP AND DEVELOPING CU FIELDS. FIRST IN EXTREME EASTERN SECTIONS OF STATE...ONE FROM LAKE HARRIS TO ALEXANDER CITY...ANOTHER STRETCHING FROM A GADSDEN TO CALERA TO CENTREVILLE...ANOTHER FROM CULLMAN TO BHM TO TCL...AND ANOTHER AHEAD OF THE WEAK FRONT IN EXTREME NW AL. ALL BOUNDARIES ARE MOVING SE AROUND 20 MPH. CURRENT SURFACE ANALYSIS SHOWS THE WESTERN HALF OF STATE HAS SURFACE BASED CAPES OF 2500-3500...BUT WITH WEAK INHIBITION NORTH OF INTERSTATE 20. LITTLE IN WAY OF INHIBITION SOUTH OF THE INTERSTATE. WITH CONVECTIVE TEMPS IN UPPER 80S...AND PRECIPITABLE WATER VALUES EXCEEDING 2 INCHES...EXPECT RAPID DEVELOPMENT ON THESE OUTFLOW BOUNDARIES BY EARLY AFTERNOON...WITH MORE WIDESPREAD STORMS AHEAD OF APPROACHING FRONT LATER TODAY. FLASH FLOOD GUIDANCE IS QUITE HIGH WITH 2+ INCHES IN AN HOUR TO EXCEED CURRENT THRESHOLDS. WITH STORM MOVEMENT AT 15-20 MPH...AM CURRENTLY ANTICIPATING MORE LIKELIHOOD OF URBAN AND SMALL STREAM PROBLEMS RATHER AND FLASH FLOODING. STEFKOVICH && .SHORT TERM...TONIGHT. THE FRONT MAKES IT INTO THE NORTHWEST COUNTIES BY EARLY TONIGHT AND SLOWLY MOVES SOUTHWARD...STILL LINGERING ACROSS THE SOUTHERN COUNTIES EARLY MONDAY MORNING. DEPENDING ON JUST HOW FAST THE FRONT MOVES...THE SOUTHERN THIRD OF THE FORECAST AREA COULD SEE A DRY PERIOD PRIOR TO FRONTAL CONVECTION MOVING INTO THE AREA AS DAYTIME CONVECTION DIES OUT. AN INCREASE IN COVERAGE AS THE UPPER TROUGH PUSHES THROUGH IS EXPECTED...MAINLY AFTER 00Z...AND ALONG AND SOUTH OF A LINE ROUGHLY FROM ANNISTON TO CLANTON TO LIVINGSTON. STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH EITHER OF THE TWO FEATURES...WITH DAMAGING WINDS...FREQUENT LIGHTNING...AND HEAVY RAINFALL THE THREATS. 500MB TEMPERATURES ARE FAIRLY WARM...AND FREEZING LEVEL NEAR 13KFT...LARGE HAIL IS NOT A BIG CONCERN. ALTHOUGH...A QUICK COLLAPSING STORM COULD PRODUCE SMALL HAIL. WITH PWS AROUND 2 INCHES...LOCALLY HEAVY RAINFALL IS A CONCERN. TEMPERATURES TODAY AND TONIGHT WILL DEPEND ON RAIN COVERAGE. FORECAST THICKNESSES SHOW THE POTENTIAL FOR HIGHS IN THE UPPER 90S...ALTHOUGH...WITH CONVECTIVE TEMPS REACHED EARLY AND STORMS DEVELOPING IT IS UNLIKELY MOST LOCATIONS WILL REACH SUCH HIGH TEMPERATURES. A FEW ISOLATED SPOTS...ESPECIALLY IN THE SOUTHWEST...COULD EASILY SEE HIGHS NEAR 95. TONIGHT...DRY AIR WILL BEGIN TO SLOWLY MAKE ITS WAY INTO THE AREA...AND WITH CLEARING SKIES...TEMPERATURES IN THE MID TO UPPER 60S ARE POSSIBLE IN THE NORTH. ELSEWHERE...LOWS IN THE LOW 70S ARE EXPECTED. 14 .LONG TERM...MONDAY THROUGH SUNDAY. SHORT RANGE MODELS CONTINUE ADVERTISING THE COLD FRONT SOMEWHERE NEAR PIKE AND BARBOUR COUNTIES EARLY MONDAY MORNING. SIGNIFICANT DRYING LAGS THE FRONT BY ABOUT 175 MILES TO THE NORTHWEST...BUT THIS DRY AIR SHOULD MAKE IT DOWN TO PIKE AND BARBOUR BY AROUND 21Z. MODEL PHYSICAL SOLUTIONS PRINT OUT SURFACE DEW POINTS IN THE 50S WITH MEAN RELATIVE HUMIDITY VALUES INTO THE 20 PERCENT RANGE...WHILE BOTH MOS GUIDANCE SOLUTIONS KEEP DEW POINTS IN THE 60S. WILL LEAN A BIT BELOW MOS WITH DEW POINTS DUE TO THE DEPTH OF DRY AIR DEPICTED ON SOUNDINGS. WILL KEEP A 15-25 POP FOR SOUTHERN AREAS MAINLY EARLY MONDAY...WITH NOTHING MENTIONED BEYOND 21Z. THIS DRY AIR WILL ALSO ALLOW LOW TEMPS TO BE A BIT COOLER WITH NEAR 60 DEGREE READINGS TUESDAY AND WEDNESDAY MORNINGS IN A FEW PLACES. BELIEVE IT OR NOT...THESE LOWS INCH TOWARDS THE RECORDS...BUT STILL REMAIN AT LEAST A FEW DEGREES TOO HIGH. RECORDS MAINLY RANGE FROM 50 TO 60 DEGREES. HIGHS AT OR JUST ABOVE NORMAL FOR THE WEEK. MEDIUM RANGE MODELS DISPLAYING SOME SPREAD ON THE DETAILS IN THE LONGER RANGE. MAIN BELT OF WESTERLIES REMAIN NEAR THE CANADIAN BORDER WITH WEAKNESS IN THE UPPER RIDGE NEARBY. WEAK SURFACE BOUNDARY WILL HANG AROUND NEAR THE SOUTHERN PART OF THE CWA. MOISTURE WILL SLOWLY INCREASE ACROSS CENTRAL ALABAMA WEDNESDAY THROUGH SATURDAY...SO GRADUALLY SPREAD POPS FROM SOUTHEAST TO NORTHWEST WITH EACH PASSING DAY. WILL HAVE TO MONITOR THE EASTERLIES AND THE SUBSEQUENT SPREAD OF ATLANTIC MOISTURE OUR WAY... BUT AT THIS TIME WENT WITH CHANCE POPS AT BEST. 75/LINHARES && .AVIATION...12Z TAF DISCUSSION. PATCHY FOG WILL QUICKLY BURN OFF THIS MORNING AS A CU FIELD...FOLLOWED BY SHOWERS AND THUNDERSTORMS...DEVELOP. CONVECTIVE ACTIVITY IS EXPECTED AT ALL TERMINALS TODAY. INCLUDED VCTS WORDING AND USED TEMPOS TO INDICATE THE MOST LIKELY TIME FOR TSRA AT EACH TERMINAL. CONVECTION WILL END FROM NORTHWEST TO SOUTHEAST AS A FRONT CROSSES THE AREA TONIGHT. AS STORMS DEVELOP IN AN UNSTABLE AIRMASS AHEAD OF THE FRONT AND STORMS ASSOCIATED WITH THE ACTUAL FRONTAL BOUNDARY MOVE THROUGH THE REGION...TEMPOS AND CONVECTIVE WORDING IN THE TAFS WILL LIKELY HAVE TO BE ADJUSTED. GENERALLY EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON HOURS. 14 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 14/75/14
Hazardous weather outlook, Jul 13, 6:36 AM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 636 AM CDT SUN JUL 13 2008 ALZ011>015-017>050-141130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 636 AM CDT SUN JUL 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA TODAY...GENERALLY FROM 11 AM THROUGH 10 PM. THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 45 TO 65 MPH... LOCALIZED HEAVY RAIN UP TO 2 INCHES...DEADLY LIGHTNING...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. 75
In the hours before
Special weather statement, Jul 13, 11:35 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1135 AM CDT SUN JUL 13 2008 ALZ020-131700- CHEROKEE- 1135 AM CDT SUN JUL 13 2008 ...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL NOON CDT... AT 1135 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF FORT PAYNE...MOVING EAST AT 21 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CLOUDLAND. NEW MOON. FULLERTON. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. TG
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 1:43 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Tallapoosa | 47 min |
| Jul 13, 2:05 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery, Pike | 40 min |
| Jul 13, 6:38 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Lowndes | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.